Missouri, 2001

Flash Flood in Missouri, July 5, 2001

July 5, 2001 · NWS SGF · 1 event in 1 county or zone

Significant city street flooding was observed around El Dorado Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Significant city street flooding was observed around El Dorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:25 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 2:25 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT THU JUL 5 2001

PROBLEM CONTINUES TO BE SPACIAL AND TEMPORAL FORECAST OF TSTMS TODAY.

RATHER MUDDY SITUATION TO FORECAST TODAY WITH REGARD TO MODEL SOLNS.

MODELS NOT ENTIRELY HANDLING SHORT WAVE TROFS VERY WELL...AS THERE
HAS BEEN NO RUN TO RUN CONSISTENCY WITH ETA AND NGM. AVN HAS
MAINTAINED SOME CONSISTENCY ALTHOUGH AVN HAS DEPARTED FROM PREV RUNS
WITH HANDLING OF SHORT WAVE TROF...THAT WAS SUPPOSED TO MOVE INTO
SERN KANSAS LATE TODAY. 05/00Z RUN OF AVN FCSTS THIS SHORT WAVE TROF
TO PLUNGE INTO WESTERN OKLAHOMA INSTEAD. THEREFORE CHANGING THE
WHOLE FCST SCENARIO.

FORTUNATELY LATEST DVLPMNT OF TSTMS OVER THE CWFA HAS NARROWED
DOWN THE FEATURES OF IMPORTANCE TODAY.

1. TSTMS HAVE DVLPD ALONG 700MB COLD FRONT.
2. TSTMS HAVE DVLPD OVER CNTRL/ERN KS WITHIN AXIS OF 700-850MB
   THETA-E AXIS...PLUS 850MB WAA.
3. SFC LOW NR GBD WAS FOCUSING MSTR CONVRGC FROM LOW TO WRN MO.

THUS PCPN TODAY APPEARS TO BE DOMINATED BY LOW TO MID LEVEL
THERMODYNAMICS RATHER THAN UPPER LEVEL DYNAMICS. AS MENTIONED EARLIER
AVN PROGS SHORT WAVE TROF INTO WRN OK LATE TODAY...HOWEVER A WEAKER
EXTENSION OF SHORT WAVE TROF IS PROGGED TO EXTEND INTO SWRN MO THIS
AFTN. NOT SURE IF THIS SHORT WAVE EXTENSION IS REAL OR AN ARTIFACT
SO WILL BASE TIMING AND SPATIAL COVERAGE OF CONVECTION ON THE ABOVE
MENTIONED THERMODYNAMIC PATTERN.

THEREFORE WILL GO WITH HIGHEST POPS TODAY OVER THE SRN TWO THIRDS
OF THE CWFA AND LOWEST POPS OVER THE NORTH.

AVN PROGS STRONG 850-700MB THETA-E CONVERGENCE OVER ERN/SERN KS
THRU 05/18Z. SO UPSTREAM FROM THE CWFA...CONDITIONS WILL BE VERY
FAVORABLE FOR TSTM GENERATION. STORMS WILL MOVE ESEWD. LOCALLY
HEAVY RAIN WILL BE THE MAIN THREAT...SOME ISOLATED DIME AND NICKEL
HAIL EVENTS ARE NOT OUT OF THE QUESTION.

THERMODYNAMIC PATTERN WEAKENS CONSIDERABLY TOWARDS 06/06Z TONIGHT
AS 700MB RIDGE BUILDS INTO MO FROM THE WEST. SO LOOK FOR PCPN TO
TAPER OFF LATE TONIGHT.

OTHERWISE AFTER THURSDAY...UPPER LEVEL HIGH WILL EXPAND AND COVER
MUCH OF THE PLAINS. CENTER OF HIGH FCST OVER OK BY SUNDAY. CORE OF
WARMEST TEMPS WILL BE OVER THE WESTERN HIGH PLAINS. SO CWFA WILL NOT
BE EXPERIENCING 100 DEGREE HEAT...BUT FCST TEMPS IN THE 90S ALONG
WITH DEWPOINTS IN THE UPPER 60S TO 70...WILL CAUSE A HEAT INDEX OF AT
LEAST 105. THIS HEAT INDEX VALUE IS POSSIBLE DURING SAT/SUN/MON ...
A THREE DAY PERIOD. SINCE A HEAT INDEX OF 105 FOR AT LEAST THREE DAYS
AND AT LEAST 24 HOURS AWAY...AN EXCESSIVE HEAT WATCH WILL HAVE TO
BE ISSUED FOR SAT/SUN/MON FOR THE ENTIRE CWFA.

NO CHANGES MADE TO EXTENDED FCST.

.SGF...
KS...EXCESSIVE LHEAT WATCH FOR SAT/SUN/MON
FOR ZONES...KSZ073-097-101.
MO...EXCESSIVE HEAT WATCH FOR SAT/SUN/MON
FOR ZONES...MOZ055>058-066>071-077>079-081>083-088>098-101>106.

D.STEINMETZ

In the hours before

Local storm report, Jul 5, 2:44 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    APPLETON CITY             MO   .88 INCH HAIL
07/05/01   ST.CLAIR                       REPORTED BY PUBLIC.

0314 AM    APPLETON CITY             MO   1 INCH HAIL
07/05/01   ST.CLAIR
Local storm report, Jul 5, 2:55 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    HUMANSVILLE               MO   .88 INCH HAIL
07/05/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 4:23 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....^

0505 AM    FORDLAND                  MO   60 MPH TSTM GUST
07/05/01   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 5, 5:00 AM CST, 3 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU JUL 5 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN TODAY...

THUNDERSTORMS WILL CONTINUE TO AFFECT EXTREME SOUTHEAST KANSAS
AND SOUTHWEST AND SOUTHCENTRAL MISSOURI TODAY. THE MAIN THREAT
FROM THE STORMS WILL BE FROM VERY HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW STORMS COULD BECOME SEVERE WITH HAIL
FROM DIME TO NICKEL SIZE...AND ISOLATED WIND GUSTS TO 60 MPH.

A VERY MOIST AND UNSTABLE AIRMASS...THAT COVERED AN AREA FROM
KANSAS TO SOUTHCENTRAL MISSOURI...WILL CAUSE ADDITIONAL THUNDERSTORMS
TO DEVELOP AND AFFECT THE REGION. THE STORMS WILL MOST LIKELY
REMAIN SOUTH OF A LINE FROM WARSAW TO SALEM. HEAVY RAINFALL WILL
LIKELY RESULT IN FLOODING OF LOW LYING AREAS...LOW WATER CROSSINGS
...AND PONDING OF WATER ON STREETS. WATER LEVELS MAY RISE WITHIN
SMALL CREEKS AND STREAMS.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO WESTERN MISSOURI LATE
TODAY...AND THIS RIDGE WILL PUT AN END TO THE THUNDERSTORM THREAT
THIS EVENING.

IF YOU HAVE OUTDOOR ACTIVITIES TODAY...KEEP UP TO DATE ON THE LATEST
WEATHER INFORMATION. KEEP AN EYE TO THE SKY FOR THE DEVELOPMENT OF
THUNDERSTORMS. HAVE A PLAN OF ACTION READY...SO YOU WILL KNOW WHAT TO
DO WHEN THUNDERSTORMS APPROACH. SEEK STURDY SHELTER INDOORS FROM
HIGH WINDS AND HAIL. IF YOU SEE LIGHTNING OR HEAR THUNDER...BOATERS
SHOULD HEAD FOR SHORE AND SEEK SHELTER INDOORS. IF YOU ARE ON A GOLF
COURSE...HEAD FOR SHELTER INDOORS. DO NOT SEEK SHELTER UNDERNEATH A
TREE.

SEVERE STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT
ANTICIPATED TODAY.

.EXTENDED OUTLOOK...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD AND EXPAND OVER
THE PLAINS AFTER TODAY. THIS HIGH WILL SUPPRESS THUNDERSTORM
DEVELOPMENT THROUGH THIS WEEKEND. HOT AND HUMID CONDITIONS WILL
BE THE DOMINANT WEATHER FEATURE THIS WEEKEND. HIGH TEMPERATURES
WILL REACH INTO THE 90S WITH HEAT INDEX VALUES OF 105. AN EXCESSIVE
HEAT WATCH IS IN EFFECT FROM SATURDAY THROUGH MONDAY. THIS WATCH
INCLUDES EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

D.STEINMETZ
Local storm report, Jul 5, 5:19 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    ELKHEAD                   MO   60 MPH TSTM GUST
07/05/01   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN ON THE
                                          CHRISTIAN AND DOUGLAS
                                          COUNTY LINE AT THE
                                          INTERSECTION OF HIGHWAY
                                          14 AND K.
Local storm report, Jul 5, 5:42 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 AM    BRANSON                   MO   .75 INCH HAIL
07/05/01   TANEY                          REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 68 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cedar

When
July 5, 8:30 AM CST to 9:30 AM CST
Where
Cedar County, El Dorado Spgs
Reported by
LAW ENFORCEMENT
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258279.